Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
163 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Child taken Keppra and Trileptal for seizures. Now screaming and thrashing in sleep. More seizures?

My 3 year old had 2 seizures last year and was put on Keppra, which severely affected his behavior so we switched to Trileptal, which made him vomit often. After 6 months we took him off the meds and have had no problems, but lately if he gets too hot while he is sleeping he starts screaming and thrashing in his sleep, mostly his legs, and is completely unresponsive for a few minutes, then when he starts quieting down is gasping for breath like its very difficult for him. As soon as the screaming stops it seems like he is asleep and his body is continuing to react, his legs keep thrashing but with slowing kicks. He is difficult to get a response from even afterwards and when I do he has no idea anything even happened and falls immediately asleep. Some nights this happens 3 or 4 times a night. Could this be more seizures?
Tue, 27 Nov 2012
Report Abuse
Pediatrician 's  Response
hello there,
yes this can be a seizure activity. i would like to know if the decision of stopping drugs were taken by your pediatrician or was it your decision. normally we don't stop anti-epileptics for at least two years of seizure free period. so it seems you had stopped the drug prematurely as you said your child had seizures last year only.

i would advice you to contact your pediatrician as soon as possible to get an evaluation that may require a repeat EEG and get the drug restarted. and please don't change any medicine or schedule of medications without any medical advice.

thank you for the query
Regards
Dr. Amit Kumar

I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sleep disorder


Child taken Keppra and Trileptal for seizures. Now screaming and thrashing in sleep. More seizures?

hello there, yes this can be a seizure activity. i would like to know if the decision of stopping drugs were taken by your pediatrician or was it your decision. normally we don t stop anti-epileptics for at least two years of seizure free period. so it seems you had stopped the drug prematurely as you said your child had seizures last year only. i would advice you to contact your pediatrician as soon as possible to get an evaluation that may require a repeat EEG and get the drug restarted. and please don t change any medicine or schedule of medications without any medical advice. thank you for the query Regards Dr. Amit Kumar